Alert archive / Michigan / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 37, NWS Marquette, MI
NWS Marquette, MI issued this severe thunderstorm warning at Jun 25, 2002, 3:43 PM EDT for Baraga County, Michigan. It was in force for 32 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Jun 25, 2002, 3:43 PM EDT (19:43 UTC)
- Expired
- Jun 25, 2002, 4:15 PM EDT
- In force
- 32 min
- Issued by
- NWS Marquette, MI
- Area
- Whole counties
County Baraga County, MI
The radar
The Marquette radar (KMQT), 64 km from the middle of the area, began a volume at 19:44 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 25, 3:49 PM EDT | Hail 0.75 | Covington, MI | Three quarter inch hail was reported. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Green Bay/Straub, WI (KGRB), launched 12:00Z, 7.7 hours before the alert went out and 248 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 327 J/kg
- Mixed-layer CIN
- -169 J/kg
- Mixed-layer LCL
- 1378 m above ground
- 0-6 km bulk shear
- 15 kt
- 0-1 km storm-relative helicity
- 88 m²/s²
- 0-3 km storm-relative helicity
- 52 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KMQT 251943 SVRMQT MIC013-252015- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE MARQUETTE MI 342 PM EDT TUE JUN 25 2002 THE NATIONAL WEATHER SERVICE HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... BARAGA COUNTY IN NORTH CENTRAL UPPER MICHIGAN * UNTIL 415 PM EDT * AT 339 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM NEAR COVINGTON...OR ABOUT 16 MILES SOUTHWEST OF LANSE. THE STORM WAS MOVING EAST AT 30 MILES AN HOUR. * THE SEVERE THUNDERSTORM WILL BE NEAR... ALBERTA AT 355 PM EDT HERMAN AT 405 PM EDT THREE LAKES AT 415 PM EDT DAMAGING WINDS OVER 60 MPH...LARGE HAIL...AND DEADLY CLOUD TO GROUND LIGHTNING CAN RESULT FROM SEVERE THUNDERSTORMS. REMAIN INDOORS AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED. NNNN TRH/CVKING WWW.CRH.NOAA.GOV/MQT/
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Marquette, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 25, 11:30 AM EDT, 4 hours 13 minutes earlier.
Area forecast discussion, Jun 25, 11:30 AM EDT, 4 hours 13 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MARQUETTE MI 1130 AM EDT TUE JUN 25 2002 15Z SFC ANAL SHOWS MESOLOW ON THE TIP OF THE KEWEENAW WITH ANOTHER LIKELY CONVECTIVELY ENHANCED OVR WRN WI NW OF EAU. KEWEENAW LOW MAY BE SFC REFLECTION OF WEAK UPR LVL VORT ENHANCING ASCENT OVR ERN LK SUPERIOR WHERE SCT SHWRS HAVE PERSISTED PAST 3 HRS. XPECT THESE SHWRS TO EXIT LUCE CO EARLY THIS AFTN AS VORT MAX MOVES OFF TO THE EAST. SOMEWHAT ILL DEFINED SYNOPTIC WARM FRONT REMAINS DRAPED ACROSS LK SUPERIOR WITH MOST OF U.P. IN THE WARM SECTOR. NEAR TROPICAL ENVIRONMENT SOUTH OF THE BOUNDARY WITH SFC DWPTS FM 67 TO 70 DEF F AND H85 DWPTS FM 11-12 DEG C. 12Z GRB/MPX/APX SOUNDINGS SHOWING DEEP MOISTURE THRU 500 MB WITH MEAN 1000-500 RH VALUES FM 65-70 PCT AND PRECIPITABLE WATER VALUES FM 1.55 TO 1.75 INCHES. DIURNAL SFC HEATING COMBINED WITH MODEST MID-LVL COOLING ASSOCIATED UPR LVL VORT MAX STEEPENS LAPSE RATES SLGTLY (700-500 AT 6.5 DEG C/KM) WHILE CAPES INCREASE TO ARND 2000 AND L.I.S LOWER TO -3 PER MODIFIED FCST SOUNDINGS. XPECT VORT MAX OVR NW WI PER GOES-8 WV DATA TO CONTINUE TO LIFT ENE AND ENHANCE ASCENT OVR IRON-DICKINSON COUNTIES LATER THIS AFTN WITH MAX HEATING. DIFFERENTIAL HEATING BOUNDARIES ALONG CLOUD EDGES AND LAKE BREEZE BOUNDARIES SHOULD HELP FOCUS LOW LVL CONVERGENCE TO GET CONVECTION GOING AFT 18Z. EXPECT COLLIDING LAKE BREEZE BOUNDARIES BETWEEN LAKES SUPERIOR AND MICHIGAN TO FOCUS ANOTHER AREA OF SCT CONVECTION ACROSS INTERIOR DELTA... ALGER... SCHOOLCRAFT... AND LUCE COUNTIES AFT 18Z. WITH VERY HIGH FREEZING LEVELS (14.5 K FT) AND WET BULB ZERO LEVELS (10.5-11 K FT) ONLY THE MOST INTENSE UPDRAFT PRODUCING STORMS WILL BE ABLE TO SUSTAIN HAIL TO THE SURFACE THUS FEEL SVR THREAT IS MINIMAL ALTHO NOT ZERO. PRIMARY CONCERN FOR STORMS WILL BE HEAVY RAIN GIVEN ABUNDANT MOISTURE SFC TO MID LVLS AND WEAK SHEAR WITH WINDS AT OR BELOW 25 KTS SFC-600 MB AND NEAR UNIDIRECTIONAL PROFILE THROUGH THE LAYER. ZERO TO 6 KM MEAN WIND YIELDS A MEAN STORM MOTION OF 270 AT 15 KTS. SLOW MOTION OF STORMS WILL ALLOW FOR MORE SIGNIFICANT CELLS TO BECOME PROLIFIC RAIN PRODUCERS. THREE HR FLASH FLOOD GUIDANCE RANGE FROM 1.1 INCHES OVR RAIN SOAKED MENOMINEE CO AND BTWN 1-2 INCHES OVR THE REST OF THE CNTRL U.P. WITH HIGHER (3-4 INCH) VALUES WEST AND EAST. HAVE BUMPED UP TEMPS A FEW LOCATIONS IN CONJUNCTION OF SFC TRAJECTORIES AND LATEST TRENDS. ONSHORE WIND COMPONENT NEAR THE GREAT LAKES WILL PROVIDE MODEST RELIEF FROM HEAT/MOISTURE ALTHO HI DEW POINT AIR WILL RETARD PROGRESS OF LAKE BREEZE BOUNDARY INLAND. SRLY FLOW WILL ENHANCE LK BREEZE OFF LK MI. EXPECT ANOTHER PERIOD OF CONVECTION TO DEVELOP LATER TNGT FM WEST TO EAST ACROSS U.P. IN ASSOCIATION WITH SFC CDFNT AND ASSOCIATED UPR LVL VORT. .MQT...NONE. ED F
In the hours before
Special weather statement, Jun 25, 11:55 AM EDT, 3 hours 48 minutes before
MIZ001>007-009>014-261000- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MARQUETTE MI 1155 AM EDT TUE JUN 25 2002 ...SLIGHT RISK FOR SEVERE THUNDERSTORMS OVER WEST AND CENTRAL UPPER MICHIGAN THIS AFTERNOON AND TONIGHT... SCATTERED THUNDERSTORMS WILL DEVELOP AHEAD OF AN UPPER LEVEL DISTURBANCE OVER INTERIOR SOUTHERN SECTIONS OF THE U.P. FROM IRON RIVER TO CRYSTAL FALLS AND IRON MOUNTAIN AFTER 1 PM CDT THIS AFTERNOON. SCATTERED THUNDERSTORMS ARE ALSO EXPECTED TO FORM ALONG THE LAKE BREEZE FRONTS OFF LAKES MICHIGAN AND SUPERIOR AS THEY COLLIDE AFTER 2 PM EDT FROM TRENARY TO STEUBEN TO SENEY TO NEWBERRY. WITH ABUNDANT MOISTURE IN THE ATMOSPHERE FROM THE SURFACE TO THE MID LEVELS... THE PRIMARY HAZARD FROM THESE STORMS WILL BE HEAVY RAINFALL. ISOLATED RAINFALL FROM 1 TO 2 INCHES IS POSSIBLE WITH THE MOST INTENSE STORMS. THERE IS ALSO A SLIGHT RISK OF STORMS BECOMING SEVERE... PRODUCING 3/4 INCH DIAMETER HAIL OR DAMAGING WIND GUSTS AROUND 60 MPH. THESE THUNDERSTORMS WILL DISSIPATE OR MOVE OUT OF THE AREA BY 8 OR 9 PM EDT THIS EVENING. SHOWERS AND THUNDERSTORMS ARE EXPECTED TO REDEVELOP OVER WESTERN AND CENTRAL UPPER MICHIGAN OVERNIGHT TONIGHT WITH A COLD FRONT EXPECTED TO MOVE FROM WEST TO EAST ACROSS THE AREA. THESE STORMS WILL AFFECT FAR WESTERN UPPER MICHIGAN STARTING AFTER 10 PM EDT AND CENTRAL SECTIONS INCLUDING MARQUETTE...IRON MOUNTAIN AND ESCANABA AFTER 1 AM EDT. THE RAIN AND STORMS WILL LAST 2 TO 4 HOURS AND THEN END FROM WEST TO EAST LATE TONIGHT. SPOTTER ACTIVATION MAY BE NECESSARY LATE THIS AFTERNOON AND TONIGHT. STAY TUNED TO THIS STATION FOR THE LATEST WEATHER INFORMATION DIRECT FROM THE NATIONAL WEATHER SERVICE. ED F WWW.CRH.NOAA.GOV/MQT (USE LOWER CASE)
The office that day
Everything else NWS Marquette, MI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 25, 3:28 PM EDT | Severe Thunderstorm Warning | MQT | Schoolcraft | 47 min |
Nearby
Severe Thunderstorm Warnings in Michigan, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.